Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 74, NWS Cleveland, OH

December 5, 2018

NWS Cleveland, OH issued this small craft advisory at Dec 5, 2018, 1:41 PM EST. It took effect at Dec 5, 2018, 7:00 PM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2018, 1:41 PM EST (18:41 UTC)
In effect from
Dec 5, 2018, 7:00 PM EST
Expired
Dec 7, 2018, 10:18 AM EST
In force
39 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

307 
WHUS71 KCLE 051841
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
141 PM EST Wed Dec 5 2018



LEZ144>149-060645-
/O.NEW.KCLE.SC.Y.0074.181206T0000Z-181207T0000Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
141 PM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST THURSDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 7 PM this evening to 7 PM
EST Thursday. 

* WINDS...West to Southwest 15 to 25 knots with gusts up to 30 
  knots.

* WAVES/SEAS...3 to 6 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
7 follow-up statements
610 
WHUS71 KCLE 060226
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
926 PM EST Wed Dec 5 2018


LEZ144>149-061030-
/O.EXT.KCLE.SC.Y.0074.000000T0000Z-181207T0900Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
926 PM EST Wed Dec 5 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST FRIDAY...

* WINDS...West to Southwest 15 to 25 knots with gusts up to 30
  knots, becoming northwest 15 to 20 knots Thursday night. 

* WAVES...Building to 4 to 7 feet then decreasing to 3 to 6 feet
  late Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
154 
WHUS71 KCLE 060852
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
352 AM EST Thu Dec 6 2018

...Cold Front Will Bring Gusty Winds...

.A cold front is expected to move across Lake Erie today and will
continue to cause gusty winds on the lake. The gusty winds will
cause waves to build above small craft advisory criteria.

LEZ144>149-061700-
/O.EXT.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
352 AM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM EST FRIDAY...

* WINDS...West 15 to 25 knots with gusts up to 30 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
900 
WHUS71 KCLE 061400
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
900 AM EST Thu Dec 6 2018

...Cold Front Will Bring Gusty Winds...

.A cold front is expected to move across Lake Erie today and will
continue to cause gusty winds on the lake. The gusty winds will
cause waves to build above small craft advisory criteria.

LEZ144>149-062200-
/O.CON.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
900 AM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
FRIDAY...

* WINDS...West 15 to 25 knots with gusts up to 30 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
660 
WHUS71 KCLE 061959
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
259 PM EST Thu Dec 6 2018

...Cold Front Will Bring Gusty Winds...

.A cold front is expected to move across Lake Erie today and will
continue to cause gusty winds on the lake. The gusty winds will
cause waves to build above small craft advisory criteria.

LEZ144>149-070400-
/O.CON.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
259 PM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
FRIDAY...

* WINDS...Northwest 15 to 25 knots with gusts up to 30 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
300 
WHUS71 KCLE 070208
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
908 PM EST Thu Dec 6 2018


LEZ144>149-071015-
/O.CON.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
908 PM EST Thu Dec 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
FRIDAY...

* WINDS...Northwest 15 to 25 knots.

* WAVES...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
648 
WHUS71 KCLE 070827
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
327 AM EST Fri Dec 7 2018


LEZ144>149-071600-
/O.CON.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
327 AM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WINDS...Northwest 15 to 20 knots becoming west at 10 to 15 mph.

* WAVES...3 to 5 feet subsiding to 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
443 
WHUS71 KCLE 071518
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1018 AM EST Fri Dec 7 2018

LEZ144>149-071630-
/O.CAN.KCLE.SC.Y.0074.000000T0000Z-181207T1600Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1018 AM EST Fri Dec 7 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 5, 12:27 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 5, 12:27 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1227 PM EST Wed Dec 5 2018

.SYNOPSIS...
Generally high pressure will be across the region through
tonight although a weak trough will disturb that and cross the
area today with scattered snow showers and flurries. A cold
front with snow will cross the local area on Thursday followed
by high pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Update...No big changes for the afternoon update. Did
essentially correct the advisory product coding to correctly
attribute the event to lake effect.

Previous discussion...Light snow continues across the area
modulated by mesoscale features and broad light lift with the
passing of an upper trough/closed low. Accumulations will be
cosmetic coatings to upwards of a half inch for most. Brief
heavier snow showers could bring visibility down to a mile or so
at times. Low level lapse rates are decent. Somewhat more
concern with what hi-res models have been picking up on and that
is the meso-low feature across the lake. So far this morning
the enhanced snow showers have been just off shore. This is
expected to come ashore across far northeastern OH. So for
Lake/Ashtabula county could see a local 2 or 3 inches out of it.
This activity winds down this evening and then convergence
takes shape for a band of lake effect to form close to the PA
shore or just offshore. If this occurs, then a couple inches
could result. Winds back to the southwest and push it offshore
for the overnight.

More widespread, generally light, snow is expected for Thursday
as a cold front approaches from the northwest. Increasing
moisture and a brief push of warm advection will spread light
snow across the area as early as late morning Thursday with more
focused activity with the cold front itself Thursday
afternoon/early evening. Brief moderate snowfall rates may
result near rush hour. Could see this necessitate a winter
weather advisory for far northeast OH/northwest PA. Have held
off on a headline as to not diminish the this afternoon's light
snow for the same area. Also, we can fine tune amounts. For now,
for just Thursday daytime, have around 3 inches in northeast OH
and Crawford PA and 3 to 5 inches for Erie Co PA. Snow showers
will continue into Thursday night.

Temperatures will remain below normal. Highs today will only be
a handful of degrees warmer than the morning start. Mid/upper
20s tonight followed by lower 30s Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Broad upper level troughiness will persist across much of the
eastern United States as shortwave troughs move through the mean
flow during this time period. A more vigorous trough will push
southeast toward the area late Saturday night.

A cold front will move east of the area Thursday ushering in
colder air to the region again. High pressure will build east
across the southern Great Lakes Thursday night through Saturday
night as it moves off the East Coast. The high will bring a
return to fair weather for much of the forecast area through
this period. The exception will be the northeast snowbelt where
flow will become well aligned for lake effect snow out of the
northwest. Inversion height will increase slightly Thursday
evening and then lowers during the night Thursday night.
Instability is not all that impressive either with no more than
conditional. Even so, snow will push into northeast Ohio
Thursday night and linger through Saturday and then dissipate by
Saturday night.

Cold air advection behind the cold front will drop temperatures
primarily in the upper 20s to near 30 for highs and lows in the
20s to upper teens.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Amplification of an upper level ridge building into the West
Coast of the United states will result in deepening of the
eastern U.S. trough Sunday and Monday. As the upper level ridge
builds east toward the area, a large area of high pressure at
the surface will develop from Quebec southwest through the
eastern Great Lakes to the Texas Gulf Coast states. This high
pressure will dominate the weather Sunday through Tuesday. As
the high pressure shifts east of the area, a return to some warm
air advection will take place and cold air will push out to the
east. The warming trend will result in highs in the middle 30s
and lows in the 20s.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Weak low pressure over the area early today provided enough
instability for flurries and snow showers across the eastern
half of the area this morning while mainly flurries were in the
west. Conditions were mainly VFR except dropped to MVFR/IFR in
the snow showers. Through the afternoon expecting less activity
west although still could see scattered MVFR conditions in
flurries into mid afternoon. East, snow showers should dissipate
as the upper low moves east. Again, kept MVFR/IFR in a tempo
group for scattered snow showers through the afternoon. Am
expecting lake effect snow showers to eventually affect KERI.
Timing uncertain however activity is ongoing to the west and
should move in within the next couple hours. Lake effect snow if
supported there through the balance of the afternoon and into
the evening so expecting IFR there at times. Elsewhere overnight
expecting mainly VFR CIGS 3500-5000 ft on avg with conditions
dropping to MVFR/IFR again Thursday in snow showers as a cold
front moves in.

OUTLOOK...Non-VFR lingers across northeast OH/northwest PA
through Friday.

&&

.MARINE...
Southwest flow will gradually increase during the day into
tonight to 15 to 25 knots. Will likely need a small craft
advisory for later tonight. The advisory should be short lived
as winds diminish Thursday morning and become northwest behind
the cold front. Otherwise, generally light and variable winds
expected through the period as an area of high pressure builds
east across the lower Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until midnight EST tonight for OHZ012-
     089.
PA...Winter Weather Advisory until midnight EST tonight for PAZ001.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...TK/Oudeman
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...TK
MARINE...Lombardy
Hazardous weather outlook, Dec 5, 5:14 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
514 AM EST Wed Dec 5 2018

OHZ012>014-089-PAZ001>003-061100-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
514 AM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate snowfall accumulations may occur on Thursday into Thursday
evening across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
061100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
514 AM EST Wed Dec 5 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 5, 11:59 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1159 AM EST WED DEC 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     SNOW             MADISON                 41.78N 81.03W
12/05/2018  M3.0 INCH        LAKE               OH   TRAINED SPOTTER

            OFFICIAL SNOW SPOTTER REPORTED 3.0 INCHES IN
            LESS THAN 80 MINUTES IN MADISON AND STILL
            SNOWING HEAVILY.

&&

MG

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 10:16 AM ESTWinter Weather AdvisoryCLEAshtabula, Lake14 hr

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.